Kansas, 2010

Hail in Kansas, April 5, 2010

April 5, 2010 · NWS ICT · 2 events in 2 counties and zones

Isolated showers and thunderstorms developed north of an advancing warm front across portions of South Central Kansas. The isolated thunderstorms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated showers and thunderstorms developed north of an advancing warm front across portions of South Central Kansas. The isolated thunderstorms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 2:17 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 5, 2:17 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT MON APR 5 2010

.DISCUSSION...

MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH TUESDAY
NIGHT.

TODAY-TONIGHT:
ISOLATED THUNDERSTORMS ARE MOVING ALONG THE KANSAS OKLAHOMA BORDER
THIS MORNING...AS MOISTURE SURGES NORTHWARD ON A LOW LEVEL JET. AT
THIS POINT THE SEVERE WEATHER HAS REMAINED SOUTH OF THE KANSAS
BORDER...BUT WOULD NOT BE SURPRISED TO SEE SOME INCREASED ACTIVITY
ACROSS THE FORECAST AREA THIS MORNING AS THE MOISTURE CONTINUES TO
COME NORTH. THERE IS SOME BETTER CONVERGENCE ACROSS CENTRAL AND
NORTHERN KANSAS LATER THIS MORNING...SO WILL KEEP SOME THUNDERSTORM
CHANCES FOR OUR CENTRAL KANSAS COUNTIES...OTHERWISE WILL KEEP THE
FORECAST AREA DRY AFTER 15Z. LATER THIS AFTERNOON...THERE IS A SMALL
CHANCE FOR A SUPERCELL THUNDERSTORM TO DEVELOP ALONG THE DRYLINE
DURING A NARROW WINDOW OF DECREASED CIN SO WILL KEEP SOME SMALL
CHANCES ALONG THE FAR WESTERN PART OF THE FORECAST AREA. IF A
THUNDERSTORM DOES DEVELOP...THE CAP WILL THEN STRENGTHEN AGAIN BY
LATE EVENING.

WINDS ARE STILL EXPECTED TO BECOME GUSTY THIS AFTERNOON...BUT
CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WIND ADVISORY DUE TO
POTENTIAL CLOUDS AND UNCERTAINTY IN HOW HIGH MIXING WILL BE.
THEREFORE WILL HOLD OFF FOR NOW ON A WIND ADVISORY.

TUESDAY-WEDNESDAY:
THE MAIN TROUGH IS PROGGED TO MOVE EAST ACROSS THE ROCKIES ON
TUESDAY AND THROUGH KANSAS ON WEDNESDAY...WHICH IS SLOWER THAN
PREVIOUS MODEL RUNS HAVE BEEN INDICATING. THE CAP SHOULD HOLD
THROUGH MOST OF THE MORNING...BUT WOULD EXPECT THUNDERSTORMS TO
DEVELOP ACROSS SOUTH CENTRAL KANSAS...AND THEN MOVE INTO SOUTHEAST
KANSAS BY EVENING. THE SURFACE FRONT WILL MOVE THROUGH ON TUESDAY
LATE AFTERNOON AND TUESDAY NIGHT...PROVIDING SOME FOCUS FOR STORMS.
SOME SHOWERS ARE POSSIBLE ON THE BACK SIDE OF THE LOW ACROSS CENTRAL
KANSAS ON WEDNESDAY...AND TEMPERATURES WILL BE BELOW NORMAL FOR MOST
OF THE FORECAST AREA. ALSO...WINDS ON THE BACK SIDE OF THE LOW ARE
GOING TO BE QUITE GUSTY.

THURSDAY-SUNDAY:
UPPER RIDGING BUILDS OVER THE CENTRAL US FOR THE END OF THE
WEEK...AND MILD TEMPERATURES RETURN. EXPECT OVERALL CLEAR
SKIES...DRY WEATHER AND TEMPERATURES CLIMBING BACK INTO THE 70S BY
THE WEEKEND.

SCHRECK

&&

.FIRE WEATHER...
FIRE DANGER IS GOING TO BE VERY HIGH ACROSS CENTRAL KANSAS AS WELL
AS THE FLINT HILLS TODAY...BUT WITH CURRENT FORECASTED
WINDS...EXTREME FIRE DANGER IS NOT EXPECTED. HOWEVER IF SKIES ARE
CLEARER THAN EXPECTED AND WINDS NEED TO BE INCREASED...FIRE DANGER
WOULD LIKELY CLIMB TO EXTREME.

VERY HIGH FIRE DANGER IS EXPECTED AGAIN ON TUESDAY AND
WEDNESDAY...WITH GUSTY WINDS EXPECTED EACH DAY. WINDS WILL SHIFT TO
NORTHWEST AS THE MAIN FRONT PUSHES THROUGH THE AREA ON TUESDAY
AFTERNOON AND TUESDAY NIGHT...AND RELATIVE HUMIDITY COULD DROP TO 15
TO 20 PERCENT ON TUESDAY AFTERNOON WEST OF HIGHWAY 14...AND TO 20 TO
30 PERCENT WEST OF THE KANSAS TURNPIKE.

SCHRECK

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION DEVELOPED LATE THIS EVENING ALONG SURFACE
FRONT WHICH HAD BECOME QUASI-STATIONARY FROM SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA. MOISTURE WILL ADVECT NORTH INTO THE
BOUNDARY...WITH SLIGHTLY MORE ELEVATED LOW LEVEL MOISTURE RIDING
NORTH OF THE FRONT LATE TONIGHT INTO MONDAY MORNING. THIS WILL
RESULT IN MODERATE ELEVATED INSTABILITY WITH FORCING FROM THE LOW
LEVEL JET AIDING IN LIFT AND DEVELOPMENT OF SCATTERED CONVECTION
ACROSS MUCH OF THE AREA. THE DEVELOPMENT OF LOWER MVFR CIGS ARE
ALSO EXPECTED TOWARD DAWN WHICH WILL GRADUALLY LIFT TO HIGHER END
MVFR CIGS BY THE AFTERNOON. THE CONVECTION IS EXPECTED TO LIFT
NORTH OF THE AREA WITH THE NORTHWARD MIGRATING WARM FRONT BY THE
AFTERNOON. BRISK SOUTH WINDS WILL PREVAIL FOR THE LATTER PORTION
OF THE FORECAST VALID PERIOD...WITH CIGS POSSIBLY DETERIORATING TO
LOWER END MVFR CATEGORY BY LATE MONDAY EVENING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    81  64  78  42 /  10  10  20  20
HUTCHINSON      82  63  74  42 /  20  20  20  10
NEWTON          79  62  74  44 /  20  10  20  20
ELDORADO        79  63  76  45 /  20  10  20  30
WINFIELD-KWLD   81  64  80  45 /  10  10  20  30
RUSSELL         85  58  71  39 /  30  30  10  10
GREAT BEND      84  61  71  39 /  30  20  10  10
SALINA          80  64  73  42 /  30  30  20  10
MCPHERSON       80  62  71  43 /  30  20  20  10
COFFEYVILLE     82  64  79  52 /  10  10  20  70
CHANUTE         80  62  79  50 /  10  10  20  70
IOLA            80  61  78  50 /  20  10  20  70
PARSONS-KPPF    81  65  80  52 /  10  10  20  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 7:10 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SUN APR 4 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
810 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE AFTER MIDNIGHT. A FEW SEVERE
STORMS WITH HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE FOR AREAS TO
THE SOUTH OF I-70.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE STORMS ARE POSSIBLE EARLY MONDAY MORNING IN
CENTRAL KANSAS. SEVERE STORMS MAY REDEVELOP IN CENTRAL KANSAS
AROUND RUSSELL AND GREAT BEND VERY LATE IN THE AFTERNOON.
SCATTERED STRONG TO SEVERE STORMS ARE POSSIBLE OVER ALL OF CENTRAL
KANSAS MONDAY EVENING. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

MORE STRONG TO SEVERE STORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND
EVENING EAST OF I-35 AS THE FRONT PUSHES THROUGH THE AREA. BOTH
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS
AND THE FLINT HILLS ON BOTH MONDAY AND TUESDAY. IT MAY ALSO BE
HIGH OVER PARTS OF CENTRAL KANSAS ON WEDNESDAY.

SOUTH WINDS APPROACHING 30 MPH AND GUSTS AROUND 40 MPH ARE
FORECAST FOR MONDAY AFTERNOON WEST OF I-35.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE
REQUIRED VERY LATE MONDAY AFTERNOON AND EVENING IN CENTRAL
KANSAS...GENERALLY NORTHWEST OF A LINE FROM MARION TO HUTCHINSON
TO KINGMAN.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON

In the hours before

Special weather statement, Apr 5, 2:17 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT MON APR 5 2010

KSZ093-050845-
COWLEY-
317 AM CDT MON APR 5 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 315 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHILOCCO...OR 5 MILES SOUTH OF ARKANSAS
CITY...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Apr 5, 2:38 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 AM CDT MON APR 5 2010

KSZ093-050915-
COWLEY-
338 AM CDT MON APR 5 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 336 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HARDY...OR 9 MILES EAST OF
ARKANSAS CITY...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Apr 5, 3:22 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CDT MON APR 5 2010

KSZ069-092-093-050945-
BUTLER-COWLEY-SUMNER-
422 AM CDT MON APR 5 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...COWLEY AND SUMNER COUNTIES...

AT 418 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR UDALL...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chautauqua

When
April 5, 3:56 AM CST
Where
Chautauqua County, Sedan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.130, -96.180

Fifty three mph winds were also measured as well.

Hail, Montgomery

When
April 5, 5:05 AM CST
Where
Montgomery County, Cherryvale
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -95.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225405, 225406.